Texas, 2011

High Wind in Texas, March 26, 2011

March 26, 2011 · NWS MAF · 3 events in 1 county or zone

Increased southwest flow aloft over the region resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Increased southwest flow aloft over the region resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 26, 2:46 AM MST, 5 minutes earlier.

Area forecast discussion, Mar 26, 2:46 AM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
446 AM CDT SAT MAR 26 2011

.DISCUSSION...
SHORT RANGE MODELS ARE IN GOOD AGREEMENT WITH REGARD TO SURFACE
AND UPPER AIR FEATURES THROUGH SUNDAY. VERY WARM TEMPERATURES WILL
CONTINUE UNDER THE INFLUENCE OF ABUNDANT SUNSHINE AND WEST WINDS
TODAY. A WEAK COLD FRONT WILL PUSH ACROSS AREAS EAST OF THE
MOUNTAINS OVERNIGHT...BRINGING COOLER OVERNIGHT TEMPERATURES. NO
PRECIPITATION IS FORECAST ASSOCIATED WITH THIS FRONT DUE TO THE
LACK OF SUFFICIENT MOISTURE. THE COOLER AIRMASS SHOULD MIX OUT
EASILY SUNDAY AIDED BY GOOD SURFACE HEATING AND MIXING ASSISTED BY
AN INCREASING WESTERLY FLOW ALOFT. WINDY CONDITIONS ARE EXPECTED
IN THE HIGHER ELEVATIONS OF THE GUADALUPE MOUNTAINS TODAY AND
SUNDAY.

SOME MODEL DIFFERENCES APPEAR MONDAY...THOUGH THE CONSEQUENCES OF
THESE DIFFERENCES IS EXPECTED TO BE MINOR. THE NAM POSITIONS A
DEVELOPING SURFACE LOW IN EASTERN NEW MEXICO AS OPPOSED TO THE
POSITION SUGGESTED BY THE GFS IN THE WESTERN TEXAS PANHANDLE.
THE FURTHER WEST NAM SOLUTION WOULD POSITION THE DRYLINE MONDAY
AFTERNOON FROM THE NORTHEAST PERMIAN BASIN TO THE STOCKTON
PLATEAU. THOUGH THE NAM USUALLY TENDS TO PLACE THE DRYLINE A BIT
BETTER... HAVE ONLY MADE A SMALL CONCESSION BY INTRODUCING
ISOLATED THUNDERSTORMS TO THE EASTERNMOST ZONES OF THE FORECAST
AREA. BY TUESDAY...LOW AND TRAILING WEAK FRONT AND DRYLINE WILL
PUSH EAST OF THE FORECAST AREA.

A MORE CHALLENGING SCENARIO IS IN STORE FOR WEDNESDAY NIGHT INTO
THURSDAY AS AN UPPER LEVEL TROUGH PUSHES ACROSS THE AREA. GFS HAS
IN PREVIOUS RUNS DEPICTED A CLOSED LOW MOVING ACROSS THE AREA
WITH SIGNIFICANT PRECIPITATION BREAKING OUT...PARTICULARLY OVER
NORTHEAST ZONES WEDNESDAY NIGHT INTO THURSDAY MORNING. THE CURRENT
OPERATIONAL GFS RUN DEPICTS AN OPEN WAVE...PRODUCES SIGNIFICANTLY
LESS PRECIPITATION...AND AGREES BETTER WITH THE BROADER AND MORE
PROGRESSIVE WAVE SHOWN BY THE ECMWF. WITH THE CURRENT OPERATIONAL
RUN NOT MUCH DIFFERENT FROM THE ENSEMBLE MEAN...HAVE BASED THE
FORECAST POPS HEAVILY ON THE CURRENT RUN. HOWEVER...WITH SEVERAL ENSEMBLE
MEMBERS FAVORING THE DEEPER AND LESS PROGRESSIVE WAVE...HAVE
COMPROMISED SOME WITH THE SLOWER OPTIONS AND STAYED ABOVE GFS
GUIDANCE POPS. A DEEPER...SLOWER SOLUTION WILL PROVIDE AN
OPPORTUNITY FOR INCREASED MOISTURE AVAILABILITY AND INSTABILITY AS
THE LOW AND ASSOCIATED COLD FRONT PASS.

IN THE WAKE OF THE COLD FRONT...COOLER TEMPERATURES AND DRY
CONDITIONS ARE EXPECTED THURSDAY AND FRIDAY.

&&

.FIRE WEATHER...
DRY CONDITIONS CONTINUE ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO
EARLY THIS MORNING WITH RH/S GENERALLY IN THE 10 TO 25 PERCENT
RANGE ACROSS MOST AREAS. THE STOCKTON PLATEAU...WHERE RH IS NEAR
50 PERCENT...IS AN EXCEPTION. VERY DRY CONDITIONS ARE EXPECTED AGAIN
TODAY AS DRY AIR AND ABOVE NORMAL TEMPERATURES COMBINE TO DROP
MINIMUM RH VALUES INTO THE SINGLE DIGITS FOR MOST AREAS. 20 FOOT
WINDS WILL REMAIN BELOW 20 MPH ACROSS MOST OF THE AREA EXCLUDING
THE GUADALUPE MOUNTAINS. GIVEN THE EXPECTED DRY AND WINDY
CONDITIONS ACROSS THE GUADALUPES TODAY... WE HAVE OPTED TO ISSUE A
RED FLAG WARNING FROM 11 AM CDT /10 AM MDT/ UNTIL 11 PM CDT
/10 PM MDT/.

RH VALUES WILL SLOWLY IMPROVE THIS EVENING...ESPECIALLY ACROSS THE
WESTERN LOW ROLLING PLAINS AND PERMIAN BASIN AS A COLD FRONT MOVES
ACROSS THE REGION. POOR TO FAIR RH RECOVERY IS ANTICIPATED FOR
AREAS GENERALLY ALONG AND WEST OF THE PECOS RIVER. WILL NEED TO
MONITOR FOR NEAR CRITICAL FIRE WEATHER CONDITIONS ACROSS THE
HIGHER ELEVATIONS OF THE GUADALUPE MOUNTAINS TONIGHT...MAINLY
ABOVE 6500 FEET...AS THE SHORT RANGE MODELS SUGGEST INCREASING
MID LEVEL WESTERLY WINDS.

CRITICAL FIRE WEATHER CONDITIONS COULD TAKE SHAPE AGAIN ACROSS THE
GUADALUPE MOUNTAINS ON SUNDAY. IN ADDITION... AN INCREASE IN 20 FOOT
WINDS ACROSS THE VAN HORN AND HIGHWAY 54 CORRIDOR AND DAVIS
MOUNTAINS IS EXPECTED. WITH DRY CONDITIONS EXPECTED...WE HAVE OPTED
TO ISSUE A FIRE WEATHER WATCH FOR SUNDAY ACROSS THE GUADALUPE
MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR AND DAVIS MOUNTAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              81  42  80  48  /   0   0   0   0
CARLSBAD NM                82  43  85  51  /   0   0   0   0
DRYDEN TX                  89  49  93  50  /   0   0   0   0
FORT STOCKTON TX           85  47  88  52  /   0   0   0   0
GUADALUPE PASS TX          76  48  78  51  /   0   0   0   0
HOBBS NM                   78  38  81  46  /   0   0   0   0
MARFA TX                   76  30  79  34  /   0   0   0   0
MIDLAND INTL AIRPORT TX    81  41  82  46  /   0   0   0   0
ODESSA TX                  81  40  83  50  /   0   0   0   0
WINK TX                    85  42  90  48  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ.

     RED FLAG WARNING FROM 10 AM THIS MORNING TO 10 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ.

TX...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
     GUADALUPE MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.

     RED FLAG WARNING FROM 10 AM THIS MORNING TO 10 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

06/05
Hazardous weather outlook, Mar 25, 11:07 AM MST, 15 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
107 PM CDT FRI MAR 25 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
107 PM CDT FRI MAR 25 2011 /1207 PM MDT FRI MAR 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DRY AND WINDY CONDITIONS WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS
TODAY ACROSS THE GUADALUPE...DAVIS...AND APACHE MOUNTAINS...THE SOUTHEAST
NEW MEXICO PLAINS...THE VAN HORN AND HIGHWAY 54 CORRIDOR...REEVES COUNTY
AND THE UPPER TRANS PECOS...AND FAR WESTERN PERMIAN BASIN. A RED FLAG
WARNING IS IN EFFECT THROUGH EARLY THIS EVENING.

STRONG...SOUTHWEST WINDS ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS
TODAY. A HIGH WIND WARNING IS IN EFFECT THROUGH EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
March 26, 2:51 AM MST to 5:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
March 26, 4:00 AM MST to 7:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
March 26, 6:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283437, 283438, 283439.